Utah, 2007

Wildfire in Utah, June 29 to 30, 2007

June 29 to 30, 2007 · NWS GJT · 1 event in 1 county or zone

The Neola North Fire ignited during a period of hot and very dry conditions resulting in explosive fire growth. The blaze began in Duchesne County and quickly spread into Uintah County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Neola North Fire ignited during a period of hot and very dry conditions resulting in explosive fire growth. The blaze began in Duchesne County and quickly spread into Uintah County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 2:17 AM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 29, 2:17 AM MST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
317 AM MDT FRI JUN 29 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
PERSISTENT HIGH PRESSURE OVER THE SOUTHWEST U.S. AND CENTRAL ROCKIES
WILL CONTINUE TO BRING HOT AND DRY CONDITIONS TO EASTERN UTAH AND
WESTERN COLORADO. TODAY AND SATURDAY SHOULD BE REPEATS OF THURSDAYS
WEATHER. AFTERNOON AND EARLY EVENING HIGH-BASED THUNDERSTORMS IN
WESTERN COLORADO WILL FORM ONLY NEAR THE CONTINENTAL DIVIDE SOUTH OF
ASPEN...WITH ONLY RIDGETOP FLAT CUMULUS EXPECTED ELSEWHERE. NO
THUNDERSTORMS ARE EXPECTED OVER EASTERN UTAH ON EITHER DAY. HAVE
DECREASED CLOUD COVER AND PRECIPITATION FORECASTS ACCORDINGLY.

.LONG TERM...SUNDAY THROUGH THURSDAY...
LITTLE CHANGE TO THE LONG TERM WITH HIGH PRESSURE FIRMLY ANCHORED
OVER THE REGION. HOT AND DRY CONDITIONS WILL PERSIST WITH LITTLE
CHANGE FROM DAY TO DAY. TEMPS TO REMAIN WELL ABOVE NORMAL...POSSIBLE
PUSHING TOWARDS DAILY RECORDS EARLY IN THE WEEK. THE GFS HINTS AT
SOME MOISTURE INCREASE FROM THE SOUTH AND SOUTHEAST BEGINNING
MIDWEEK. PREVIOUS FORECASTS SHOW POPS INCREASING SLIGHTLY OVER THE
EASTERN PORTION OF THE FORECAST AREA WED AND THU.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH FRIDAY AS HIGH PRESSURE REMAINS
ANCHORED OVER THE REGION. AFTERNOON WINDS WILL BE A GIT GUSTY TYPICAL
OF THIS TIME OF YEAR DUE TO STRONG SURFACE HEATING. ISOLATED
THUNDERSTORM WIND GUSTS TO 40 MPH ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING...ESPECIALLY UNDER HIGH BASED STORMS THAT DEVELOP
OVER THE CONTINENTAL DIVIDE SOUTH OF ASPEN.

&&

.FIRE WEATHER...
HOT AND DRY HOT CONDITIONS WILL CONTINUE THROUGH THIS WEEKEND AS HIGH
PRESSURE REMAINS ANCHORED OVER THE AREA. VERY WARM TEMPERATURES WILL
LEAD TO DEEP ATMOSPHERIC MIXING...CAUSING LOCALLY GUSTY WINDS DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS. COMBINED WITH RELATIVE
HUMIDITIES GENERALLY BELOW 15 PERCENT...LESS THAN 10 PERCENT IN
MANY LOWER VALLEYS...EXPECT SOME POCKETS OF RED FLAG CRITERIA TO
MATERIALIZE...ALTHOUGH WIDESPREAD CONDITIONS ARE NOT ANTICIPATED AT
THIS TIME.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...CJC
LONG TERM...JAD/EH
FIRE WEATHER...CJC
AVIATION...CJC
Hazardous weather outlook, Jun 29, 2:20 AM MST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 AM MDT FRI JUN 29 2007

COZ001>014-017>023-UTZ022>025-027>029-301000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
320 AM MDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF
WESTERN COLORADO...NEAR THE CONTINENTAL DIVIDE SOUTH OF ASPEN...LATE
THIS AFTERNOON AND EARLY THIS EVENING. GUSTY WINDS TO 40 MPH WILL
ACCOMPANY SOME OF THESE STORMS...ALONG WITH CLOUD TO GROUND
LIGHTNING.

HOT AND DRY CONDITIONS ALONG WITH GUSTY AFTERNOON WINDS MAY RESULT IN
LOCALIZED CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE COLORADO MOUNTAINS
NEAR THE CONTINENTAL DIVIDE ON THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

CJC/EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Uinta Basin

When
June 29, 8:00 AM MST to June 30, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Deaths
3 direct, 0 indirect
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

The Neola North Wildfire ignited during a period of hot and very dry conditions that resulted in explosive fire growth. Shortly after the blaze started it became deadly, rapidly sweeping across a field near the small community of Farm Creek near Whiterocks. The fire burned over and killed three people trying to protect property from the flames. The fire threatened many structures. Some structures were lost and evacuations were ordered. The fire consumed lodgepole and pinyon pine, grass, brush, and spruce trees. This fire burned into the month of July and for a continuation on this incident please see the July 2007 Storm Data publication.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Eastern Uinta Basin2007-06-2943MaleOutside/Open AreasDirect
Wildfire, Eastern Uinta Basin2007-06-2963MaleOutside/Open AreasDirect
Wildfire, Eastern Uinta Basin2007-06-2975MaleOutside/Open AreasDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41025.